Taking ibuprophin and tylenol for high fever. Blood test done. Feeling fuzzy and headache. Any suggestion?
User rating for this question
My daughter's boyfriend (22 years old) had a high fever for 2 weeks 101-103. He has been taking ibuprophin and tylenol to keep the fever down. He went to the emergency room. They put him on IV fluids (1 bag) and gave him a t something for his head pain...said he should have a lumbar puncture to check for viral meningitis. His mom didn't want him to have one. Took him home. Did a blood test for west nile virus at the emergency room when he was there a week ago...no results yet. Lots of head pain yet. His head is still fuzzy he says. Any suggestions??? What can they give him for his headaches? He's been taking otc meds for 2 weeks now and it hasnt gone away...too much tylenol and ibuprofin!
Posted Wed, 1 Aug 2012 in General Health
Answered by Dr. Bimal Desai 19 minutes later
Thanks for the query,
Fever with headache lasting for 2 weeks is concerning. As the doctors at Emergency Room predicted meningitis / encephalitis which are potentially serious conditions need to be ruled out.
You may check for neck rigidity by bending his neck gently as to touch his chin to his chest. If he feels pain at his back of neck then he should shift to ER again. Lumbar puncture where in cerebrospinal fluid (CSF) is collected and analysed for presence of infection needs to be done to rule out meningitis / encephalitis.
In such cases, he needs to be started on antibiotic / antiviral depending on the type of infection found on CSF analysis. Tylenol or ibuprofen can only mask the symptoms and not treat the condition; besides it may cause gastritis and vomiting.
The bottom line is that this patient's symptoms are concerning and visiting the emergency room is recommended.
Hope this answers your query. Let me know if you need any other information.